Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 12, NWS Tucson, AZ

May 9, 20226 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 9, 2022, 2:07 AM MST for 6 counties in Arizona. It took effect at May 9, 2022, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2022, 2:07 AM MST (09:07 UTC)
In effect from
May 9, 2022, 11:00 AM MST
Expired
May 9, 2022, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4746 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS85 KTWC 090907
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
207 AM MST Mon May 9 2022

AZZ151>154-091715-
/O.NEW.KTWC.FW.W.0012.220509T1800Z-220510T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
207 AM MST Mon May 9 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY AND VERY HIGH TO
EXTREME FIRE DANGER LEVEL FOR FIRE WEATHER ZONE 153 AND PARTS OF 
ZONES 151, 152 AND 154...

The National Weather Service in Tucson has issued a Red Flag 
Warning, which is in effect from 11 AM this morning to 7 PM MST this 
evening. 

* AFFECTED AREA...The southeast part of fire weather zone 151, much 
  of zone 152, all of zone 153 and the southeast half of zone 154. 

* TIMING...From 11 am this morning until 7 pm this evening. 

* WINDS...Widespread winds of 15 to 20 mph with local areas 20 to 25
  mph. Afternoon gusts around 35 mph. 

* RELATIVE HUMIDITY...Below 10 percent in the valleys and 10 to 15
  percent in the mountains. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly and be difficult to control.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds are borderline critical, but given the very low humidity level
and the current fuel conditions the Red Flag warning was thought to 
be prudent for this area. 

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
688 
WWUS85 KTWC 091701
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
1001 AM MST Mon May 9 2022

AZZ151>154-100200-
/O.CON.KTWC.FW.W.0012.220509T1800Z-220510T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
1001 AM MST Mon May 9 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR GUSTY WINDS, LOW HUMIDITY AND VERY HIGH TO EXTREME FIRE
DANGER LEVEL FOR FIRE WEATHER ZONE 153 AND PARTS OF ZONES 151,
152 AND 154...

* AFFECTED AREA...The southeast part of fire weather zone 151, 
  much of zone 152, all of zone 153 and the southeast half of 
  zone 154. 

* TIMING...From 11 am this morning until 7 pm this evening.

* WINDS...Widespread winds of 15 to 20 mph with local areas 20 
  to 25 mph. Afternoon gusts around 35 mph. 

* RELATIVE HUMIDITY...Below 10 percent in the valleys and 10 to
  15 percent in the mountains. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly and be difficult to control.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds are borderline critical, but given the very low humidity
level and the current fuel conditions the Red Flag warning was
thought to be prudent for this area.

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
234 
WWUS85 KTWC 100159
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
659 PM MST Mon May 9 2022

AZZ151>154-100300-
/O.EXP.KTWC.FW.W.0012.000000T0000Z-220510T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
659 PM MST Mon May 9 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
GUSTY WINDS, LOW HUMIDITY AND VERY HIGH TO EXTREME FIRE DANGER 
LEVEL FOR FIRE WEATHER ZONES 151, 152, 153, AND 154...

Winds will continue to diminish through the evening hours. Breezy
conditions will continue this week, with another round of gusty
winds possible on Wednesday.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 9, 2:07 AM MST, 0 minutes earlier.

Area forecast discussion, May 9, 2:07 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
207 AM MST Mon May 9 2022

.SYNOPSIS...Breezy conditions will continue through Wednesday as an
upper level system continues to affect the region. This system passes
on Thursday which will be the coolest day of the week. Then much
warmest temperatures of the year thus far are expected this weekend.

&&

.DISCUSSION...The moderate southwest flow over the region remains in
place today although just a touch lighter than yesterday then even
just a bit lighter Tuesday as the upper trough digs down the
California coast. This will result in slightly less breezy
conditions today and Tuesday with areas of elevated fire weather
conditions both days and very local areas of critical conditions for
our east and southeast areas. On Wednesday, the upper trough drops
to near the Las Vegas area which should tighten the gradient once
again which will bump the winds up a notch.

The upper trough passes by on Thursday which will result in our
coolest day of the week and actually below 'normal' for a change with
lighter winds. Then as the trough exists off to the northeast an
upper level ridge builds over the southwest resulting in a rapid
warmup and very low humidity levels. Thankfully winds will more
typically light. With that climb in temperatures this weekend we
should end up with the warmest high temperatures of the year thus far
across the area.

&&

.AVIATION...Valid through 10/12z.
SKC-FEW clouds above 20k ft MSL thru the fcst pd. Surface winds
S-SW 8-15 kts this morning increasing to 15-21 kts this afternoon
with gusts 30-35 kts, strongest winds east and southeast. Wind
easing after 10/02Z to variable at less than 10 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Winds will be a little lighter today compared to
Sunday, however for our east and southeast areas it looks to be just
strong enough for widespread elevated fire weather conditions with
interspersed pockets of Critical conditions. Given the state of the
fuels across the area, decided to lean on the cautious side and issue
a Red Flag Warning for today for these east and southeast areas.
This would include zone 153, much of zone 152 and the southeast part
of zone 151, basically east of Nogales and the Santa Rita mountains
for that zone. This matches up well with our neighbors as well.

Continued dry and somewhat breezy Tuesday, however the wind speeds
look to be a bit lower compared to what is expected today so we
should be able to avoid a warning at this time. Will reevaluate that
on the next shift or two. Wednesday is the final breezy day in the
series and we may have some larger areas of critical fire weather
conditions to contend with. Beyond that we have a cool day Thursday
behind the upper trough generating all this wind then we shift into a
very dry, much warmer and unstable regime Friday through next
weekend. Winds will be generally light other than the typical
afternoon gustiness however temperatures will be well above normal,
afternoon minimum humidity levels in the low single digits (with very
poor overnight recoveries) and periodic Haines 6 conditions some
areas.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM MST this evening
for AZZ151>154.

&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.